Free
Correspondence  |   December 2008
Accidental Intravascular Injection of Local Anesthetic?
Author Notes
  • Memorial North Hospital, Colorado Springs, Colorado.
Article Information
Correspondence
Correspondence   |   December 2008
Accidental Intravascular Injection of Local Anesthetic?
Anesthesiology 12 2008, Vol.109, 1143-1144. doi:10.1097/ALN.0b013e31818dd8d3
Anesthesiology 12 2008, Vol.109, 1143-1144. doi:10.1097/ALN.0b013e31818dd8d3
To the Editor:  —I read with great interest the recent case report detailed by Loubert et al.  1 I respectfully disagree with their conclusion of this being a case of local anesthetic toxicity. Presuming, based on their case description, that only 5 ml local anesthetic was injected into a blood vessel and minimal perivascular uptake occurred from the previous injections, a maximum of 75 mg lidocaine was inadvertently injected intravasculary.1 This amount of local anesthetic is unlikely to produce the necessary blood levels to create central nervous system symptoms.2 
An alternative explanation is that the associated intravascular administration of epinephrine, which expectedly caused a hypertensive response, disrupted the blood–brain barrier and the defective blood–brain barrier produced sufficient cerebral edema to generate the witnessed symptoms.3 The patient’s symptoms of agitation and loss of consciousness were likely from hypertensive encephalopathy or reversible posterior leukoencephalopathy syndrome.1,4 Clinical manifestations of both of these hypertensive-related syndromes overlap with central nervous system local anesthetic toxicity and include restlessness, confusion, altered consciousness, seizures, and coma.3,4 These symptoms stem from altered cerebral autoregulation and endothelial dysfunction.3 
The patient, assumed from her American Society of Anesthesiologist physical status of I to be normotensive, had a documented blood pressure of 280/130 mmHg during the described symptoms.1 Hypertensive encephalopathy has been seen with diastolic readings of as low as 100 mmHg in patients without preexisting hypertension.4 As blood pressure exceeds the threshold of cerebral autoregulation, a hyperperfusion situation exists that may disturb the blood–brain barrier and cause cerebral edema.5 The resultant cerebral edema can lead to symptoms not dissimilar to those described by the patient in question.5 In cases of autoregulatory failure, the rate of blood pressure elevation is pivotal in the pathogenesis of both hypertensive encephalopathy and reversible posterior leukoencephalopathy syndrome.6 A rapid increase in blood pressure, from the alleged intravascular epinephrine, was no doubt present in the case report.1 Neuroimaging, although not performed in this case, may have revealed cerebral edema.7 When cerebral edema is primarily localized into the posterior cerebral hemispheres and is coupled with the clinical picture of restlessness, confusion, altered consciousness, seizures, or coma, a diagnosis of reversible posterior leukoencephalopathy syndrome should be entertained.7 With reversible posterior leukoencephalopathy syndrome, a complete recovery is typically seen after blood pressure is controlled and stabilized.3 
It seems that the rapid onset and offset of symptoms in this case would likely correlate with epinephrine, not lidocaine or bupivacaine, serum levels. Patient symptomatology paralleled the elevation and subsequent normalization of the recorded blood pressures. In summary, I propose the intravascular epinephrine provided a positive stress test to the patient’s blood–brain barrier and that the concomitantly intravenously administered local anesthetic may have been an inert bystander.
Memorial North Hospital, Colorado Springs, Colorado.
References
Loubert C, Williams SR, Hélie F, Arcand G: Complication during ultrasound-guided regional block: Accidental intravascular injection of local anesthetic. Anesthesiology 2008; 108:759–60Loubert, C Williams, SR Hélie, F Arcand, G
Rosenberg PH, Veering BT, Urmey WF: Maximum recommended doses of local anesthetics: A multifactorial concept. Reg Anesth Pain Med 2004; 29:564–75Rosenberg, PH Veering, BT Urmey, WF
Hinchey J, Chaves C, Appignani B, Breen J, Pao L, Wang A, Pessin MS, Lamy C, Mas JL, Caplan LR: A reversible posterior leukoencephalopathy syndrome. N Engl J Med 1996; 334:494–500Hinchey, J Chaves, C Appignani, B Breen, J Pao, L Wang, A Pessin, MS Lamy, C Mas, JL Caplan, LR
Strandgaard S, Paulson OB: Cerebral blood flow and its pathophysiology in hypertension. Am J Hypertens 1989; 2:486–92Strandgaard, S Paulson, OB
Vaughan CJ, Delanty N: Hypertensive emergencies. Lancet 2000; 356:411–7Vaughan, CJ Delanty, N
Mohr JP, Choi DW, Grotta JC, Weir B, Wolf PA, editors: Stroke: Pathophysiology, Diagnosis, and Management, 4th edition. New York, WB Saunders, 2004Mohr JP, Choi DW, Grotta JC, Weir B, Wolf PA New York WB Saunders
Lamy C, Oppenheim C, Méder JF, Mas JL: Neuroimaging in posterior reversible encephalopathy syndrome. J Neuroimaging 2004; 14:89–96Lamy, C Oppenheim, C Méder, JF Mas, JL